North Dakota, 2001

Damaging Wind in North Dakota, August 8, 2001

August 8, 2001 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 8, 2:15 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 8, 2:15 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED AUG 8 2001

TWO MAIN SFC BOUNDARIES TO WATCH TODAY. THE FIRST IS A TROUGH
EXTENDING FROM A LOW IN SWRN ONTARIO TO A LOW AT THE CNTRL ND/SD
BORDER. SHOWERS AND TSTMS HAVE LINGERED ALL DAY ALONG THIS BORDER IN
ND...BUT MID LEVEL H7 CAP OF 14-15C HAS KEPT THE STORMS FROM GROWING
TO SEVERE LIMITS. AS STORMS MOVE INTO MN...THEY ENTER AN ENVIRONMENT
WITH A WEAKER CAP.

THE MAIN FOCUS FOR TONIGHT IS THE TRUE COLD FRONT THAT JUST MOVED
THROUGH MOT AND IS APPROACHING DIK ATTM. EXPECT ATMOS TO DESTABILIZE
RAPIDLY WI BREAKDOWN OF CAP. STRONG TO SEVERE TSTMS HAVE BEEN MOVING
EWD IN SRN CANADA JUST N OF INTERNATIONAL BORDER...AND H850 OMEGA
INDICATES GOOD LIFT BEHIND ADVANCING FRONT. H7 W-E FLOW THIS AFTN
BECOMES NWLY THIS EVE/TONIGHT AND EXPECT LINE OF STORMS TO MOVE SWD
INTO ND. ALSO...STRONG VORT ENERGY PROGGED TO SWEEP SEWD ACROSS THE
STA TONIGHT TO KEEP SHOWERS OR TSTMS GOING IN THE NW UNTIL LATE EVE.
LIS WELL BELOW ZERO AND CAPES ABOVE 1000...WL MENTION SEVERE IN ALL
ZONES THIS EVE.

CANADIAN HIGH PUSHES INTO STA TONIGHT AND INFLUENCES STA NEXT FEW
DAYS. EXPECT HIGHS ONLY IN THE 70S THU AND LOWS THU NIGHT IN THE
40S. LOOKED AT FCST SOUNDINGS...AND THINK THERE WILL BE SOME AFTN CU
DEVELOPMENT ON WED SO KEPT SKY CONDITIONS PARTLY SUNNY ON WED.

IN THE EXTENDED...H500 NWLY FLOW TO KEEP DRY CONDITIONS AND A FEW
CANADIAN SFC HIGHS KEEP MOVING SEWD ALONG THE PIKE.

.BIS...NONE.
VINING

In the hours before

Local storm report, Aug 8, 5:21 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    6 N ANAMOOSE              ND   .75 INCH HAIL
08/08/01   MCHENRY                        REPORTED BY PUBLIC.

0530 PM    6 N ANAMOOSE              ND   60 MPH TSTM GUST
08/08/01   MCHENRY                        REPORTED BY PUBLIC.

0555 PM    8 SE ORRIN                ND   1.5 INCH HAIL
08/08/01   PIERCE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 8, 5:54 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    9 NE DRAKE                ND   .75 INCH HAIL
08/08/01   MCHENRY                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 8, 7:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    PINGREE                   ND   .75 INCH HAIL
08/08/01   STUTSMAN                       REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 8, 7:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT WED AUG 08 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    2 N JAMESTOWN             ND   .88 INCH HAIL
08/08/01   STUTSMAN                       REPORTED BY PUBLIC.
Special weather statement, Aug 8, 7:20 PM CST, 10 minutes before
NDZ005-013-023-090215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
820 PM CDT WED AUG 8 2001

...TORNADO WATCH CANCELLED FOR PORTION OF NORTH CENTRAL NORTH
DAKOTA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED TO EASTERN AND FAR SOUTH
CENTRAL NORTH DAKOTA. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED
FOR ROLETTE...PIERCE...AND WELLS COUNTY. ROLLA...RUGBY...HARVEY...AND
FESSENDEN...ARE NO LONGER IN THE TORNADO WATCH.

JV

The radar

The Fargo/Grand Forks radar (KMVX), 111 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stutsman

When
August 8, 7:30 PM CST
Where
Stutsman County, Spiritwood
Measured
57 kt (66 mph)
Reported by
EMERGENCY MANAGER
Coordinates
46.933, -98.500

The hail producing storm also produced 2.5 inches of rain in 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257387.